Format

Send to

Choose Destination
Ann Emerg Med. 1992 Mar;21(3):315-7.

Seizure following brief exposure to the insect repellent N,N-diethyl-m-toluamide.

Author information

1
Department of Pharmacy, Rush-Presbyterian-St Luke's Medical Center, Chicago, Illinois.

Abstract

A 5-year-old boy with a history of mild developmental delay experienced a major motor seizure at day camp after topical application that morning of the insect repellent Muskol and a later application of OFF [both contain N,N-Diethyl-m-toluamide (DEET)]. The patient continued convulsing in the emergency department and was treated with diazepam. Laboratory tests were unremarkable, as were lumbar puncture, computed tomography scan, and blood cultures. Skin decontamination was performed. DEET levels in the urine were 0.003 micrograms/mL. Although seizures and encephalopathic syndrome have been described with DEET in previous case reports involving topical exposure of pediatric patients, atypical aspects with regard to this case include that this patient was a male (most other case reports involve females), exposure was relatively brief compared with other reports, and the patient developed seizures without a prodrome described in previous reports. Avoidance of high-concentration DEET formulations in pediatric patients should be considered.

PMID:
1536495
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center